Arkansas, 2020

Flooding in Arkansas, March 1 to 31, 2020

March 1 to 31, 2020 · NWS LZK · 6 events in 5 counties and zones

Flooding from February continued into the first part of March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Flooding from February continued into the first part of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 29, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Feb 29, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1128 PM CST Sat Feb 29 2020

AVIATION...
VFR conditions are expected through much of the period, though
some mvfr stratocu will develop in the north by the afternoon
Sunday. Expect scattered showers 18-00Z. Showers will become
predominate at all TAF sites after 00Z.

PREV DISCUSSION...(ISSUED 235 PM CST Sat Feb 29 2020)

SHORT TERM...Tonight Through Monday
Satellite imagery was showing high clouds beginning to overspread
Arkansas from the west as a shortwave ridge was exiting to the east.
High, and then mid, clouds will increase over the state overnight
tonight as the flow aloft becomes more quasi-zonal. Lows tonight
will range from the lower 40s over the northeast portion of the
forecast area to near 50 over much of the southern half of the
region.

For Sunday, a shortwave trough will approach Arkansas from the west
amidst the flow aloft with low and mid level moisture increasing
rather rapidly across the state from west to east. This will lead to
the development of scattered showers across much of the region
mainly during the afternoon hours. Afternoon highs will generally
range from the upper 50s over the higher terrain of the north to
near 70 over the far south.

Precipitation chances will increase going into Sunday night as the
shortwave trough progresses from west to east across the forecast
area. Dynamics and instability associated with the trough will lead
to isolated thunderstorms amidst widespread shower activity.
Rainfall amounts will vary from around a tenth of an inch to upwards
of a half inch. Sunday night lows will generally range from near 50
over the far north to near 60 over the far south.

On Monday, a weak front will enter the far northwest corner of
Arkansas as the shortwave trough aloft begins to exit the state to
the east. Sufficient moisture and instability will remain across the
region for scattered showers with more isolated thunderstorms
expected through the day. Could see another tenth of an inch to a
quarter of an inch of additional rainfall area-wide. Afternoon highs
will range from the lower 60s over the northern higher terrain to
the lower 70s over the far south.

LONG TERM...Monday Night Through Saturday
A powerful southern stream will undergo amplification early this
period, as a closed upper low approaches from the west. An
associated, slow moving cold front will approach early in the
period, and together will act on abundant available moisture in the
atmospheric column, as indicated by anomalously high forecast
precipitable water values.

Main concern during this period is defining any excessive rainfall
potential during the first half of this period. At this time,
various deterministic model runs are pointing towards the southern
half of the forecast area as having the best chance for excessive
rainfall.

Most of the precipitation will affect areas to the east of the state
by early Thursday. Dry conditions, and slightly above normal
temperatures are expected for the end of the upcoming week.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...GOUDSWARD
Hazardous weather outlook, Feb 29, 4:00 AM CST, 20 hours before
Hazardous Weather Outlook
National Weather Service Little Rock AR
400 AM CST Sat Feb 29 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-011100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
400 AM CST Sat Feb 29 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

..DAYS TWO THROUGH SEVEN...Sunday through Friday

Unsettled weather will be returning the region heading into next
week as a slow moving storm system approaches from the west. Chances
for showers will return later Sunday. Scattered showers will affect
the area on Monday, becoming likely Tuesday and Wednesday. Locally
heavy rainfall will still be possible Tuesday into Wednesday,
primarily across the southeast half of Arkansas. Some strong storms
will also be possible Monday afternoon and evening, mainly over
eastern Arkansas.

A return to drier conditions will occur later in the week, with the
potential for severe weather diminishing.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Woodruff

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Woodruff County, 2.82 mi WNW of Augusta to 1.23 mi W of Augusta
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.293, -91.417

Flooding continued at the beginning of March through the end of the month on the White River at Augusta.

Flood, Lawrence

When
March 1, 12:00 AM CST to March 5, 6:07 PM CST
Where
Lawrence County, 51.26 mi N of Pleasant Grove to 51.49 mi N of Pleasant Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.109, -91.099

Flooding continued at the beginning of March through the 5th on the Black River at Black Rock.

Flood, Woodruff

When
March 1, 12:00 AM CST to March 3, 11:00 PM CST
Where
Woodruff County, 0.93 mi WSW of Riverside to 0.27 mi N of Cavell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.276, -91.246

Flooding continued at the beginning of March through the 3rd on the Cache River at Patterson.

Flood, Monroe

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Monroe County, 2.46 mi WNW of Clarendon to 1.69 mi WSW of Clarendon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.698, -91.337

Flooding continued from February into March on the White River at Clarendon.

Flood, Prairie

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Prairie County, 1.63 mi NNW of Des Arc to 1.78 mi SSE of Des Arc
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.993, -91.506

Flooding continued from February into March on the White River at Des Arc.

Flood, White

When
March 1, 12:00 AM CST to March 13, 9:10 PM CST
Where
White County, 1.29 mi NNW of Georgetown to 1.57 mi SSW of Georgetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.137, -91.460

Flooding continued from February into March on the White River at Georgetown.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880265, 880267, 880268, 880271, 880273, 880274.